Welcome to Open Science
Contact Us
Home Books Journals Submission Open Science Join Us News
Pattern of Adverse Drug Reaction in HIV-infected Children on Anti-Retroviral Therapy in Jos, Nigeria
Current Issue
Volume 2, 2014
Issue 4 (August)
Pages: 89-93   |   Vol. 2, No. 4, August 2014   |   Follow on         
Paper in PDF Downloads: 19   Since Aug. 28, 2015 Views: 1662   Since Aug. 28, 2015
Authors
[1]
Emeka U. Ejeliogu, Department of Paediatrics, University of Jos/Jos University Teaching Hospital, Jos, Nigeria.
[2]
Augustine O. Ebonyi, Department of Paediatrics, University of Jos/Jos University Teaching Hospital, Jos, Nigeria.
[3]
Sylvanus E. Okpe, Department of Paediatrics, University of Jos/Jos University Teaching Hospital, Jos, Nigeria.
[4]
Esther S. Yiltok, Department of Paediatrics, University of Jos/Jos University Teaching Hospital, Jos, Nigeria.
[5]
Olukemi O. Ige, Department of Paediatrics, University of Jos/Jos University Teaching Hospital, Jos, Nigeria.
[6]
Martha O. Ochoga, Department of Paediatrics, Benue State University Teaching Hospital, Makurdi, Nigeria.
[7]
Christy Dady, Pharmacy Unit, AIDS Prevention Initiative in Nigeria, Jos University Teaching Hospital, Jos, Nigeria.
[8]
Lucy Ogwuche, Pharmacy Unit, AIDS Prevention Initiative in Nigeria, Jos University Teaching Hospital, Jos, Nigeria.
[9]
Oche O. Agbaji, Department of Medicine, University of Jos/Jos University Teaching Hospital, Jos, Nigeria.
[10]
Prosper Okonkwo, AIDS Prevention Initiative in Nigeria (APIN) LLC, Abuja, Nigeria.
[11]
Stephen Oguche, Department of Paediatrics, University of Jos/Jos University Teaching Hospital, Jos, Nigeria.
Abstract
Background: With the recommendation of highly active anti-retroviral therapy (HAART) as the standard of care for children infected with HIV, their quality of life has improved dramatically. However anti-retroviral (ARV) drugs used in HAART regimens are often associated with adverse drug reactions (ADRs), some of which may be life-threatening. This study aimed to determine the frequency and pattern of adverse drug reactions to ARVs in children in a large treatment centre in Nigeria. Methods: HIV-infected children initiated on ART between April 2008 and March 2013 at AIDS Prevention Initiative in Nigeria (APIN)-supported HIV clinic of Jos University Teaching Hospital, Jos, Nigeria were included in the study. Each child was followed up for a period of 12 months. A thorough symptom checklist, physical examination, and laboratory evaluation were done at baseline. We reviewed them on each scheduled monthly visit and on any event-triggered visit and assessed for adverse drug reactions. Routine laboratory evaluations were repeated at 3 months, 6 months, and 12 months after initiation of ART in accordance with monitoring guidelines. Results: Three hundred and eighty-two patients were initiated on first line ART within the stated period. One hundred and ninety-eight ADRs were observed in 139 (36.4%) patients after 12 months on ART. The commonest clinical ADRs observed were pallor (41.4%), skin rash (19.7%), vomiting (7.1%), diarrhoea (3.5%), and sleep disturbance (3.0%) while the commonest laboratory ADRs were severe anaemia (16.7%), elevated alanine transaminase (10.1%), thrombocytopenia (3.0%), and neutropenia (1.5%). About 45% of the ADRs were observed in the first 3 months of initiation of ART and about 75% in the first 6 months. Conclusion: ADRs were common in HIV-infected children that were initiated on ART in this study. Regular clinical and laboratory monitoring is necessary so that HIV-infected children on ART with ADRs can be identified early and managed appropriately in order to improve their overall treatment outcome.
Keywords
HIV, Anti-Retroviral Therapy, Adverse Drug Reaction, Children, Clinical, Laboratory, Nigeria
Reference
[1]
The Joint United Nations Programme on HIV/AIDS (UNAIDS). Report on the Global AIDS Epidemic 2013.
[2]
National Agency for the Control of AIDS (NACA). Global AIDS Response. Country Progress Report, Nigeria GARPR 2012.
[3]
World Health Organization. Antiretroviral therapy of HIV infection in infants and children: Towards universal access. Geneva, WHO, 2008.
[4]
Federal Ministry of Health, Nigeria: National Guidelines for Paediatric HIV and AIDS Treatment and Care. 2010.
[5]
Cooper CL, Breau C, Laroche A. Clinical outcomes of first antiretroviral regimen in HIV/hepatitis C virus co-infection. HIV Med. 2006; 7(1): 32–37.
[6]
Arminio-Monforte A, Lepri AC, Rezza G, Pezzotti P, Antinori A, Phillips AN. Insights into the reasons for discontinuation of the first highly active antiretroviral therapy (HAART) regimen in a cohort of antiretroviral naïve patients. I.C.O.N.A.Study Group. Italian Cohort of Antiretroviral-Naive Patients. AIDS. 2000; 14: 499-507.
[7]
Agu KA, Okojie O, Omonaiye O, Oqua DAN, King RC, Onuoha C, Isah M, Iyaji P. Medication Adherence and Risk factors for non-adherence among patients taking Highly Active Antiretroviral Therapy, West Afr J of Pharm. 2011; 22 (1):19 26.
[8]
Woldetsadik EA, Anabwani GM, Bowman D, Evans DL, Kostova E, Kurup S et al. Adverse drug reactions (ADR) among antiretroviral drug naïve children in Botswana. Access For All 2004: Proceedings of the fifteenth international conference on AIDS 2004 July 11–16; Bangkok Thailand: 2004. 328.
[9]
McComsey G, Leonard E. Metabolic complications of HIV therapy in children. AIDS 2004; 18: 1753–68.
[10]
Nuttall N, Eley B, Davies M, Smith L, Buys H, Cowburn C et al. Serious medical events in children during the fisrt six months of HAART. Access For All, 15th Proceedings of the International AIDS Conference, Bangkok, Thailand, Journal of International AIDS Society, July 11–16, 2004, pg 328.
[11]
Temple ME, Koranyi KI, Nahata MC. The safety and antiviral effect of protease inhibitors in children. Pharmacotherapy 2001; 21: 287–94.
[12]
Oshikoya KA, Lawal S, Oreagba IA, Awodele O, Olayemi SO. Adverse Events in HIV- infected Children on Antiretroviral Therapy at a Teaching Hospital in Lagos, Nigeria: A Retrospective Study. Adv Pharmacoepidem Drug Safety 2012; 1: 117.
[13]
Lewis W, Dalakas MC. Mitochondrial toxicity of antiviral drugs. Nat Med 1995; 1: 417–21.
[14]
Brinkman K, ter Hofstede HJM, Burger DM, Smeitink JAM, Koopmans PP. Adverse effects of reverse transcriptase inhibitors: mitochondrial toxicity as common pathway. AIDS 1998; 12: 1735–44.
[15]
Dalakas MC, Monzon ME, Bernardini I, Gahl WA, Jay CA. Zidovudine-induced mitochondrial myopathy is associated with muscle carnitine deficiency and lipid storage. Ann Neurol 1994; 35: 483–87.
[16]
Carr A, Cooper DA. Pathogenesis and management of HIV-associated drug hypersensitivity. In: Volberding P, Jacobson MA, eds. AIDS clinical review 1995/1996. New York: Marcel Dekker, 1996.
[17]
Carr A, Samaras K, Chisholm DJ, Cooper DA. Pathogenesis of HIV protease inhibitor-associated syndrome of peripheral lipodystrophy, hyperlipidaemia and insulin resistance. Lancet 1998; 351: 1881–83.
[18]
Brinkman K, Smeitink JA, Romijn JA, Reiss P. Mitochondrial toxicity induced by nucleoside-analogue reverse-transcriptase inhibitors is a key factor in the pathogenesis of antiretroviral-therapy-related lipodystrophy. Lancet 1999; 354: 1112–15.
[19]
Eluwa GI, Badru T, Akpoigbe KJ. Adverse drug reactions to antiretroviral therapy (ARVs): incidence, type and risk factors in Nigeria. BMC Clin Pharmacol 2012; 12: 7.
[20]
Modayil RR, Harugeri A, Parthasarathi G, Ramesh M, Prasad R, Naik V, Giriyapura V. Adverse drug reactions to antiretroviral therapy (ART): an experience of spontaneous reporting and intensive monitoring from ART centre in India. Pharmacoepidemiol Drug Saf. 2010; 19(3): 247-55.
[21]
Sharma A, Vora R, Modi M, Sharma A, Marfatia Y. Adverse effects of antiretroviral treatment. Indian J Dermatol Venereol Leprol 2008; 74: 234-237.
[22]
Keiser O, Fellay J, Opravil M, Hirsh HH, Hirshel B, et al. Adverse events to antiretrovirals in the Swiss HIV Cohort Study: effect on mortality and treatment modification. Antivir Ther 2007; 12: 1157-1164.
[23]
Pádua CA, CéSAR CC, Bonolo PF, Acurcio FA, Guimaráes MD. High incidence of adverse reactions to initial antiretroviral therapy in Brazil. Braz J Med Biol Res 2006; 39: 495-505.
[24]
Rajesh R, Vidyasagar S, Nandakumar K. Highly active antiretroviral therapy induced adverse drug reactions in Indian human immunodeficiency virus positive patients. Pharmacy Practice (Internet) 2011; 9(1): 48-55.
[25]
Ofotokun I. Sex Differences in the Pharmacologic Effects of Antiretroviral Drugs: Potential Roles of Drug Transporters and Phase 1 and 2 Metabolizing Enzymes. Topics in HIV Medicine 2005; 13: 79-83.
[26]
Duval X, Journot V, Leport C, Chêne G, Dupon M, et al. Incidence of and risk factors for adverse drug reactions in a prospective cohort of HIV infected adults initiating protease inhibitor containing therapy. Clin Infect Dis 2004; 39: 248- 255.
[27]
Pryce C, Pierre RB, Steel-Duncan J, Evans-Gilbert T, Palmer P, et al. Safety of antiretroviral drug therapy in Jamaican children with HIV/AIDS. West Indian Med J 2008; 57: 238-245.
[28]
Verweel G, Sharland M, Lyall H, Novelli V, Gibb DM, et al. Nevirapine use in HIV-1- infected children. AIDS 2003; 17: 1639-1647.
[29]
Feld JJ, Ocama P, Ronald A. The liver in HIV in Africa. Antivir Ther 2005; 10: 953-965.
[30]
Thio CL. Hepatitis B in the human immunodeficiency virus-infected patient: epidemiology, natural history, and treatment. Semin Liver Dis 2003; 23: 125-36.
Open Science Scholarly Journals
Open Science is a peer-reviewed platform, the journals of which cover a wide range of academic disciplines and serve the world's research and scholarly communities. Upon acceptance, Open Science Journals will be immediately and permanently free for everyone to read and download.
CONTACT US
Office Address:
228 Park Ave., S#45956, New York, NY 10003
Phone: +(001)(347)535 0661
E-mail:
LET'S GET IN TOUCH
Name
E-mail
Subject
Message
SEND MASSAGE
Copyright © 2013-, Open Science Publishers - All Rights Reserved